Fatal misprogrammed chemotherapy pump taken home (Canada, 2007)

This article outlines an incident where an electronic pump was taken home by a patient to recieve her chemo over a four day period, but the pump was programmed to administer the drug over four hours.

Again, and again it seems one of the messages to learn from these incidents is that they are an unfortunate combination of fairly abnormal events that would not be disastrous on their own. For example:

According to David U, President and CEO of ISMP, in this case:
“A combination of actions and conditions, which on their own would not have caused the death, happened simultaneously with tragic result.”

An accident like this leads to an effort for greater learning, and we must hope that this is far reaching and lasting – but how far does this go nationally and internationally, how long lasting is it (months/years) and what are the mechanisms that faciltate this? For example, WANO is an organisation for the nuclear industry that makes announcements internationally if incidents are serious enough and others can learn from them. Could something like WANO work and be good for healthcare? This should work alongside national and local organisational learning facilities to pick up vulnerabilities and share best practice before incidents like this occur.

This was originally posted to Dominic Furniss’ blog ‘Faint Signals‘ before the CHI+MED project began.

Further reading

  • Fluorouracil incident root cause analysis, 22 May 2007, ISMP Canada (a slightly earlier version of this document is linked in the Medical News Today article which is the first link in this post) – note the complexity of the information given on the label, in Figure 1 on page 59.
  • Ignorance of interaction programming is killing people by Harold Thimbleby, for Interactions magazine (September / October 2008). This article highlights how the correct sequence of keystrokes required, for the successful completion of a drug calculation, can be stymied by the interaction design used in calculators. See in particular bottom of page 3.
Advertisements
This entry was posted in case studies, patient safety and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s